Effects of steroid withdrawal on posttransplant diabetes mellitus in cyclosporine-treated renal transplant recipients

Transplantation. 1991 Feb;51(2):374-7. doi: 10.1097/00007890-199102000-00020.

Abstract

Posttransplant diabetes mellitus (PTDM) traditionally has been attributed to therapy with steroids--however, several lines of evidence suggest that cyclosporine also is diabetogenic. A retrospective review revealed that PTDM developed in 9 of 70 previously nondiabetic kidney transplant recipients (12.9%) maintained on prednisone, azathioprine, and CsA compared with 8 of 83 nondiabetics (9.6%) maintained on azathioprine and prednisone alone in an earlier era (P = NS). Among patients maintained on triple-drug therapy, complete withdrawal of prednisone was attempted in 7 renal transplant recipients with PTDM and in 1 recipient of a combined kidney-pancreas transplant who exhibited evidence of type II diabetes mellitus. Seven of the 8 patients were able to discontinue insulin or oral hypoglycemic agents within 4 months of discontinuing steroids. Mean glycohemoglobin level declined from 10.6 +/- 3.6% prior to steroid withdrawal to 6.0 +/- 1.3% within 1 month of steroid cessation, while mean CsA dose and trough CsA blood levels remained unchanged. In 2 patients, mild rejection episodes prompted a return to steroid therapy. Although CsA may be diabetogenic, evidence from this study suggests that withdrawal of steroid therapy is a safe and effective approach to the management of PTDM in patients subsequently maintained on CsA and azathioprine.

MeSH terms

  • Blood Glucose / metabolism
  • Cyclosporins / therapeutic use
  • Diabetes Mellitus / etiology*
  • Glycosylation
  • Hemoglobins / metabolism
  • Humans
  • Immunosuppression / adverse effects
  • Kidney Transplantation / adverse effects*
  • Prednisone / therapeutic use*
  • Retrospective Studies
  • Time Factors

Substances

  • Blood Glucose
  • Cyclosporins
  • Hemoglobins
  • Prednisone